Objective: To investigate the association between antidepressant use and body weight in a population-based study in older adults. Method: All participant records (N = 7,269) from the prospective Rotterdam Study with data on anthropometrics and current depressive symptoms were studied post hoc (data were collected between September 1993 and December 2011). The association between antidepressant use, derived from pharmacy records, and change in body mass index (BMI) between repeated examination rounds was analyzed. Current depressive symptoms (assessed by questionnaire) and baseline BMI (for the change in BMI analysis only) were deemed important covariates. Additional analyses were stratified by sex and restricted to long-term use (≥ 90 days) and by level of binding affinity to the serotonin reuptake transporter (denoted as hSERT antidepressants). Results: Participants who used selective serotonin reuptake inhibitors (SSRIs, n = 198) had a larger increase in BMI compared to nonusers (+0.74 and +0.23 kg/m<sup>2</sup>, respectively, P < .001) between repeated examination rounds. No change in BMI was observed for users of tricyclic antidepressants (n = 146) and other antidepressants (n = 57) compared to nonusers. Weight gain was observed only in women who were treated for ≥ 90 days with hSERT antidepressants or SSRIs, and not in men (P value for interaction = .002). Conclusions: Within our study of older adults, hSERT antidepressants were associated with an increased body weight in women, which is supported by the biological function of serotonin in weight control and the differences in serotonergic signaling between males and females.

Additional Metadata
Persistent URL dx.doi.org/10.4088/JCP.13m08896, hdl.handle.net/1765/91089
Journal Journal of Clinical Psychiatry
Rights no subscription
Citation
Noordam, R, Aarts, N, Tiemeier, H.W, Hofman, A, Stricker, B.H.Ch, & Visser, L.E. (2015). Sex-Specific association between antidepressant use and body weight in a population-based study in older adults. Journal of Clinical Psychiatry, 76(6), e745–e751. doi:10.4088/JCP.13m08896